Colorado, 2014

Winter Storm and Winter Weather in Colorado, April 26 to 29, 2014

April 26 to 29, 2014 · NWS GJT · 14 events in 14 counties and zones

A moist Pacific trough with an associated upper low tracked across the region and produced a prolonged period of significant to heavy snowfall in many areas of western Colorado.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough with an associated upper low tracked across the region and produced a prolonged period of significant to heavy snowfall in many areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 26, 3:20 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 26, 3:20 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 AM MDT SAT APR 26 2014

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 420 AM MDT SAT APR 26 2014

THE STRONG PACIFIC STORM WHICH WILL DICTATE THE WEEKEND WEATHER
WAS CENTERED OVER SOUTH-CENTRAL CALIFORNIA EARLY THIS MORNING. THE
STRONG STORM IS FORECAST TO CONTINUE SLIDING EAST-SOUTHEAST TODAY
BRINGING WIDESPREAD PRECIPITATION TO THE AREA BY DAYS END. MID AND
HIGH CLOUDS WERE INCREASING OVER THE AREA OUT AHEAD OF THE STORM
WITH SOME LIGHT SHOWERS INDICATED. SURFACE OBSERVATIONS NOT
PICKING UP ANY PRECIPITATION JUST YET SO EXPECT MAINLY VIRGA SO
FAR.

AS THE STORM CENTER SHIFTS TO NORTHWEST ARIZONA SHOWERS WILL BEGIN
IN EARNEST OVER THE HIGHER TERRAIN OF EASTERN UTAH AND SOUTHWEST
AND WEST-CENTRAL COLORADO. SOUTH WINDS WILL BECOME STRONG AGAIN
TODAY AHEAD OF A COLD FRONT WHICH WILL PUSH ACROSS SOUTHEAST UTAH
LATE THIS MORNING...THEN ACROSS SOUTHWEST COLORADO THIS AFTERNOON.
THE AFTERNOON PERIOD PROMISES TO BE QUITE ACTIVE...ESPECIALLY
ACROSS THE SOUTH WHERE FRONTOGENETIC FORCING COMBINES WITH DECENT
MID-LEVEL NEGATIVE DIV-Q BENEATH BROAD UPPER-LEVEL DIVERGENCE
ASSOCIATED WITH CYCLONICALLY CURVED JET. AHEAD OF THE COLD FRONT
SNOW LEVELS WILL BEGIN FAIRLY HIGH RANGING FROM 9000 TO 10000 FEET
AROUND NOON...THEN FALLING TO MOUNTAIN BASES WITH PASSAGE OF THE
FRONT. INSTABILITY WILL INCREASE DURING THE AFTERNOON AS THE COLD
POOL ALOFT APPROACHES RESULTING IN STEEPENING LAPSE RATES
RESULTING IN SOME ISOLATED THUNDERSTORMS. THE CONVECTIVE NATURE OF
THE SNOW DURING THE AFTERNOON WILL SERVE TO ENHANCE SNOWFALL AND
CURRENT HIGHLIGHTS APPEAR REASONABLE WITH THIS LATE SEASON
WINTER-LIKE STORM. HIGHS WILL GENERALLY BE BELOW NORMAL...RUNNING
ABOUT 10 TO 15 DEGREES COOLER THAN YESTERDAY.

UNSETTLED CONDITIONS WILL CONTINUE TONIGHT AND INTO SUNDAY AS THE
UPPER LEVEL TROUGH PASSES OVERHEAD TONIGHT...AND A MOIST
UNSETTLED NORTHWEST FLOW SETS UP ON SUNDAY IN THE WAKE OF THE
TROUGH.

BY 6 PM SAT...THE FRONT WILL EITHER BE JUST EAST OF THE AREA...OR
JUST ABOUT TO OUR EASTERN EDGE. LOWER LEVEL WINDS WILL SHIFT TO
THE WEST THEN NORTHWEST THROUGH THE EVENING. WINDS ALOFT WILL
REMAIN SOUTHWEST THROUGH MID EVENING AT LEAST...AHEAD OF THE UPPER
TROUGH AXIS. AS THE UPPER TROUGH MOVES OVERHEAD DURING THE
EVENING...GOOD INSTABILITY WILL CONTINUE...WITH AN INCREASE IN
UPPER DYNAMICS AS COLDER AIR ALOFT MOVES IN. THEREFORE ISOLATED
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE...AND WIDESPREAD
PRECIPITATION WILL CONTINUE. ALSO SNOW LEVELS WILL QUICKLY FALL
BEHIND THE FRONT...HELPED BY NIGHTTIME COOLING. THEREFORE RAIN
WILL CHANGE OVER TO ALL SNOW IN THE HIGHER VALLEYS...AND POSSIBLY
MIXING WITH SNOW IN THE LOWEST VALLEYS. ALSO THE CONVECTIVE NATURE
OF THE SHOWERS WILL LOCALLY PUSH THE SNOW LEVEL LOWER. THE 500MB
LOW AND COLD CORE ALOFT WILL TRACK ACROSS THE SOUTHERN EDGE OF THE
FORECAST AREA THROUGH THE EVENING KEEPING THE SAN JUANS FAVORED.
THE SOUTHERN VALLEYS SHOULD ALSO PICK UP SOME GOOD PRECIPITATION
...WITH SNOW POSSIBLY AS LOW AS THE VALLEY FLOORS BY LATE TONIGHT
AS 700MB TEMPS DROP TO AROUND MINUS 8C BETWEEN 9PM AND 3AM MDT.

THEN LATE TONIGHT AND THROUGH EARLY SUNDAY...DRIER AIR BEGINS TO
MOVE IN FROM THE WEST...WITH ACTIVITY DIMINISHING ESPECIALLY
ACROSS EASTERN UT AND FAR WESTERN VALLEYS OF CO. FOR THIS REASON
HAVE SHORTENED THE HIGHLIGHTS FOR THE MOUNTAINS OF EASTERN
UT...AND THE FAR NORTHWEST CORNER OF CO. HAVE SET THE ENDING TIME
AT 12Z SUN FOR THESE LOCATIONS. THEN AS THE MORNING PROGRESSES...
THE AREAS OF SNOW WILL BECOME MORE CONCENTRATED ALONG THE HIGHER
CO MOUNTAINS. BUT ALL AREAS MAY SEE A SHORT PERIOD OF ENHANCEMENT
DURING THE AFTERNOON. BY LATE MORNING TO MIDDAY THE FAVORABLE
OROGRAPHICS WILL HAVE SWITCHED TO NORTHWEST FACING SLOPES IN THE
NORTHWEST FLOW...WITH THE BEST MOISTURE LINGERING OVER THE NORTH.
THEREFORE THE FAVORED AREA WILL SWITCH TO THE NORTHERN MOUNTAINS
DURING THE DAY ON SUNDAY.

THE MOIST UNSETTLED CONDITIONS OVERNIGHT WILL KEEP NIGHTTIME LOWS
NEAR NORMAL IN SPITE OF THE RECENT COLD FRONT. HOWEVER DAYTIME
HIGHS WILL BE AROUND 10 TO 15 DEGREES BELOW NORMAL.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 420 AM MDT SAT APR 26 2014

A RELATIVELY MOIST AND UNSETTLED NORTHWEST FLOW WILL CONTINUE
SUNDAY NIGHT AND MONDAY. WHILE SNOW WILL HAVE ALREADY DIMINISHED
ACROSS MUCH OF THE AREA...OROGRAPHIC SHOWERS WILL PERSIST ALONG
FAVORED SLOPES...MAINLY IN THE NORTHERN COLORADO MOUNTAINS.
HOWEVER THE INTENSITY OF THE SNOW WILL DROP OFF. THEREFORE THE END
TIMING OF THE WARNINGS FOR THE NORTHERN MOUNTAINS SEEMS REASONABLE
AT THIS TIME. ADDITIONAL EMBEDDED WEAK WAVES WILL PASS OVER THE
AREA THROUGH MONDAY AND BEYOND. THESE IMPULSES WILL ENHANCE ANY
LINGERING OROGRAPHIC SNOWFALL FOR SHORT PERIODS WITH BETTER
SNOWFALL RATES. TIMING AND GAPS BETWEEN THESE WAVES REMAIN
UNRESOLVED FOR NOW.

TEMPERATURES WILL REMAIN ON THE COOL SIDE WITH LOWS SUNDAY NIGHT
5-10 DEGREES BELOW NORMAL. HIGHS ON MONDAY WILL RANGE FROM 10-15
DEGREES BELOW NORMAL MOST LOCATIONS...BUT A FEW STATIONS MAY SEE
HIGHS AS MUCH AS 20 DEGREES BELOW NORMAL.

LATEST MEDIUM RANGE MODELS CONTINUED TO SHOW MOIST NORTHWEST FLOW
OVER THE AREA FOR MUCH OF THE COMING WEEK. AS A RESULT...EXPECTTO
SEE OFF AND ON SHOWERS OVER THE MOUNTAINS OF WESTERN COLORADO AND
NORTHEAST UTAH THROUGH THURSDAY. A SERIES OF DISTURBANCES IN THE
FLOW MAY RESULT IN SHOWERS OVER THE LOWER ELEVATIONS...THOUGH
TIMING DIFFICULT THIS FAR OUT. EXPECT TEMPERATURES TO SLOWLY
MODERATE TO NEAR NORMAL VALUES BY THE END OF THE WEEK WITH RIDGING
OVER THE WEST.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 420 AM MDT SAT APR 26 2014

A STRONG WINTER-LIKE PACIFIC STORM WILL IMPACT THE REGION TODAY
WITH PRECIPITATION BECOMING WIDESPREAD BY LATE AFTERNOON. MOUNTAIN
SNOW WILL CAUSE MOUNTAINS TO BECOME OBSCURED...ESPECIALLY LATE
IN THE DAY. AFTER 18Z...TAF SITES STAND A GOOD CHANCE FOR RAIN
SHOWERS WITH BRIEF MVFR VSBY AND CEILINGS...ESPECIALLY SOUTH.
AHEAD OF A COLD FRONT ASSOCIATED WITH THIS SYSTEM SOUTH WINDS WILL
BECOME STRONG RESULTING IN SIGNIFICANT MECHANICAL TURBULENCE...
ESPECIALLY IN THE LEA OF MOUNTAIN PEAKS AND RIDGES.

BEHIND THE FRONT WHICH IS EXPECTED TO PUSH EAST OF THE AREA FROM
00Z TO 03Z/SUNDAY WINDS WILL DECREASE AND SHIFT TO THE NORTHWEST.
HOWEVER...SNOW LEVELS WILL LOWER TO BETWEEN 5000 AND 6000 FEET. AS
A RESULT...EXPECT IFR CONDITIONS AT TIMES FROM KCEZ TO KPSO AND IN
THE HIGH CENTRAL VALLEY AIRFIELDS DURING THE NIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 PM MDT
     SUNDAY FOR COZ005.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT
     SUNDAY FOR COZ001.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM MDT SUNDAY
     FOR COZ009-012-017>019.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON MDT
     SUNDAY FOR COZ007-008-011-014.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 PM MDT SUNDAY
     FOR COZ004-010-013.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
     SUNDAY FOR COZ002-020>023.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON MDT
     SUNDAY FOR COZ003.

UT...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MDT
     SUNDAY FOR UTZ025-028.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM MDT SUNDAY
     FOR UTZ023.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT
     SUNDAY FOR UTZ029.

&&

SHORT TERM...NL/EH
LONG TERM...NL/EH
AVIATION...NL
Hazardous weather outlook, Apr 26, 4:45 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT APR 26 2014

COZ001>014-017>023-UTZ022>025-027>029-271145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT SAT APR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM WILL BRING STRONG AND GUSTY SOUTH WINDS...
RAIN AND MOUNTAIN SNOW TO THE REGION. ISOLATED THUNDERSTORMS WILL
FIRE DURING THE AFTERNOON. SNOWFALL...WITH RAIN OR MIXED RAIN AND
SNOW IN THE LOWER VALLEYS... WILL PERSIST AREA-WIDE OVERNIGHT. AT
TIMES SNOW SHOWERS WILL BE HEAVY. IN ADDITION TO THE PRECIPITATION
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOUNTAIN SNOW WITH A CHANCE OF RAIN OR MIXED RAIN AND SNOW IN THE
LOWER VALLEYS WILL CONTINUE ON SUNDAY...DIMINISHING FROM THE
WEST LATE IN THE DAY. THE CHANCE FOR MOUNTAIN SNOW WILL PERSIST
SUNDAY NIGHT AND MONDAY...FAVORING THE NORTHERN MOUNTAINS.

RAIN AND SNOW SHOWERS WILL CONTINUE...MAINLY OVER THE COLORADO
DIVIDE MOUNTAINS OFF AND ON THROUGH MUCH OF THE REMAINDER OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

EH/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 7 winter weather. Local standard time, as filed.

Winter Storm, Northwestern San Juan Mountains

When
April 26, 7:00 AM MST to April 28, 4:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 24 inches were measured across the area above the 9000 foot level. Below the 9000 foot level, snowfall amounts ranged from 3 to 8 inches. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Storm, Southwestern San Juan Mountains

When
April 26, 8:00 AM MST to April 27, 2:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 18 inches were measured across the area above the 9000 foot level. Below the 9000 foot level, snowfall amounts ranged from 3 to 7 inches. Wind gusts of 25 to 45 mph produced widespread blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
April 26, 2:00 PM MST to April 28, 4:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 20 inches were measured across the area mainly above the 9000 foot level. Locally higher amounts included 32 inches at Irwin Lodge. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
April 26, 2:00 PM MST to April 27, 3:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area above the 8000 foot level. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
April 26, 2:00 PM MST to 10:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts around 3 inches were measured across the area above the 8000 foot level. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Flattop Mountains

When
April 26, 3:00 PM MST to April 27, 12:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 6 inches were measured across the area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
April 26, 4:00 PM MST to April 27, 10:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 12 inches were measured across the area, with locally higher accumulations up to 18 inches. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Four Corners / Upper Dolores River Basin

When
April 26, 4:00 PM MST to April 27, 7:00 AM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 4 inches were measured across the area. Locally higher amounts included 10 inches about four miles west northwest of Mancos.

Winter Weather, Animas River Basin

When
April 26, 4:00 PM MST to April 27, 3:00 AM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were measured across the area.

Winter Weather, San Juan River Basin

When
April 26, 4:00 PM MST to April 27, 5:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were measured across the area.

Winter Weather, Upper Gunnison River Valley

When
April 26, 4:00 PM MST to April 27, 1:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
COOP Observer
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the area west of Blue Mesa Reservoir.

Winter Storm, Elkhead and Park Mountains

When
April 26, 5:00 PM MST to April 27, 10:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Unknown
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
April 26, 5:00 PM MST to April 29, 4:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area. Locally higher accumulations included 15 inches at Independence Pass. I-70 at Vail Pass was closed at times due to treacherous roads and vehicle accidents. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Paradox Valley / Lower Dolores River Basin

When
April 26, 9:00 PM MST to April 27, 8:00 AM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were measured across the area above the 6000 foot level.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514960, 514961, 514958, 514959, 514964, 514972, 514956, 514966, 514967, 514968, 514969, 514970, 514971, 514965.